From Indiana, USA:
My daughter is 5 years old; she has been Type 1 for a year and a half. Our problem is that her readings are in the range of 100-150 all day, but at her bedtime it's in the range of 300-500. Before this we gave her insulin at breakfast and supper, but she would go too low in the middle of the night [20-30] so the endocrinologist changed her insulin to her bedtime snack. This has helped with the lows in the night. The endocrinologist then wanted us to give her 1 R at supper to take the bed time reading down, but every time we give her the 1 R at supper we can expect her to go low in the night. Regardless of the snacks or food we give her, it still goes low in the night, so now that we stopped the 1R at supper her readings at bed time have gone back up and we are not quite sure what to do. We are to afraid to give her the 1R and have the lows in the night, because when she goes low in the night she has seizures every time.
Also I travel a lot for my job, and it seems that when I leave she has the lows more frequent. Could me traveling have anything to do with her going low a lot while I'm gone? Probably 85 percent of her lows happen while I'm gone. We have asked the doctor and endocrinologist if it could be possible but they keep on saying no.
First off, I'm sorry that your child has had bad lows in the middle of the night, especially since they seem to occur when you have to be out of town. I'm sure that adds anxiety to your travels, and your work responsibilities. As far as the high bed time numbers, many people are having success with lispro insulin [Humalog®] insulin. It works faster that Regular and gets out of the system quicker, and can prevent the lows that seem to occur when you give R at dinner. Please understand that you should not make insulin adjustments without checking with your doctor or diabetes team.
Original posting 21 Mar 1998
Posted to Hyperglycemia and DKA
Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.